WIAS Preprint No. 1279, (2007)

Stationary solutions of driven fourth- and sixth-order Cahn--Hilliard type equations



Authors

  • Korzec, Maciek D.
  • Evans, Peter L.
  • Münch, Andreas
  • Wagner, Barbara

2010 Mathematics Subject Classification

  • 34E05 74K35 65P99

Keywords

  • convective Cahn-Hilliard equation, quantum dots, exponential asymptotics, matching, dynamical systems

Abstract

New types of stationary solutions of a one-dimensional driven sixth-order Cahn-Hilliard type equation that arises as a model for epitaxially growing nano-structures such as quantum dots, are derived by an extension of the method of matched asymptotic expansions that retains exponentially small terms. This method yields analytical expressions for far-field behavior as well as the widths of the humps of these spatially non-monotone solutions in the limit of small driving force strength which is the deposition rate in case of epitaxial growth. These solutions extend the family of the monotone kink and antikink solutions. The hump spacing is related to solutions of the Lambert $W$ function. Using phase space analysis for the corresponding fifth-order dynamical system, we use a numerical technique that enables the efficient and accurate tracking of the solution branches, where the asymptotic solutions are used as initial input. Additionally, our approach is first demonstrated for the related but simpler driven fourth-order Cahn-Hilliard equation, also known as the convective Cahn-Hilliard equation.

Appeared in

  • SIAM J. Appl. Math., 69 (2008) pp. 348-374.

Download Documents